South Carolina, 2002

Hail in South Carolina, March 31, 2002

March 31, 2002 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 31, 10:00 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 31, 10:00 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EST SUN MAR 31 2002

MAIN CONCERN FOR LATER TODAY IS THE PROSPECT FOR SVR WX...AND THE
LACK OF SATELLITE IMAGERY IS NOT HELPING MATTERS. MORNING SOUNDINGS
ALREADY SHOW DECENT INSTABILITY...ESP AT CHS. PER 12Z CHS NSHARP
CALCS THE CAPE IS AROUND 1500 J KG-1...THE LI IS -6 C AND THE H7-H5
LAPSE RATES ARE 7.2 C KM-1. ALSO THERE IS VERY LITTLE IN THE WAY OF
INHIBITION/CAPPING AND W/ HOLE IN THE CLOUDS MANY AREAS WILL
DESTABILIZE FURTHER UNDER THE LATE MARCH SUNSHINE. WE ALREADY HAVE
AN SPS ISSUED...AND PLAN ON ISSUING A FOLLOW UP STATEMENT AROUND
NOON. THE FRONT CURRENTLY STRETCHES NEAR AN MQI-GSB-AVL LINE...AND
STILL SHOWS SOME PRES RISES ACROSS NE NC/SE VA. AS LOW PRES MOVES NE
ALONG THE MTNS THE FRONT SHOULD GIVE UP SOME GROUND LATER TODAY. THE
UPPER LOW HAS OPENED UP SINCE YDAY...AND IS MOVING ACROSS THE LOWER
MS VALLEY. THIS FEATURE WILL PROVIDE UPPER DIVERGENCE...FOCUS UVVS
...AND INFUSE DEEPER MSTR ACROSS THE REGION LATER TODAY AND TONIGHT.
ANOTHER POSSIBLE TRIGGER TODAY WILL BE A RESULTANT-TYPE SEA BREEZE
FRONT THAT WILL HUG THE NE SC COAST AND EXTEND INTO COLUMBUS AND WRN
BRUNSWICK COUNTIES. ANOTHER ONE WOULD PROGRESS INLAND TO EASTERN
BRUNSWICK COUNTY AND EXTEND NORTH INTO PENDER COUNTY.

WILL NEED TO MAKE SOME CHANGES TO THE ZFP. TEMPS ALREADY NEAR OR
ABOVE FORECAST MAX TEMPS FOR TODAY. WILL INCLUDE MENTION OF SVR TSRA
IN THE ZNS.

CWF: WILL CUT BACK ON THE INITIAL CONDITIONS...THOUGH SHOULD SEE
BETTER MIXING CLOSE TO THE COAST...AND CLOSER TO THE GULF STREAM.
EDISTO BUOY WIND SPEEDS ARE LESS THAN 10 KTS W/ 3-4 FT SEAS ATTM...
WHILE FRYING PAN IS CLOSER TO 20 KTS W/ 5 FT SEAS...PRIMARILY
ATTRIBUTED TO SWELL. SPEEDS WILL CONTINUE TO INCREASE ACROSS THE
WATERS LATER TODAY...AND ESPECIALLY TONIGHT. WILL KEEP SMALL CRAFT
ADVISORY GOING.

PRELIMINARY NUMBERS...
FCSTID = 29
ILM   79  58  73  45 /  50  100  10   0
LBT   77  54  69  41 /  70  100   0   0
FLO   79  56  70  44 /  70  100   0   0
MYR   76  59  72  47 /  50  100  10   0

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PFAFF

In the hours before

Special weather statement, Mar 31, 11:25 AM EST, 1 hour 17 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1125 AM EST SUN MAR 31 2002

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY MORNING.

A FRONT WILL REMAIN DRAPED NORTH AND WEST OF THE AREA THIS AFTERNOON
AND THIS EVENING. THIS WILL SUPPORT HIGH DEWPOINTS ACROSS THE
AREA...AND ALLOW THE AIRMASS TO BECOME VERY UNSTABLE DUE TO GOOD
HEATING DURING THE AFTERNOON. MEANWHILE...AN UPPER LEVEL DISTURBANCE
AND ITS ASSOCIATED SURFACE LOW WILL MOVE NORTHEAST ALONG THE
FRONT...AND CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT.

AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR
LATER THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 60 MPH ALONG
WITH LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY DOWNPOURS
CONDUCIVE TO LOCALIZED FLOODING IN THE NORMALLY PRONE LOCATIONS.

SKYWARN SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO CLOSELY
MONITOR WEATHER CONDITIONS THROUGH TONIGHT SINCE NETWORK ACTIVATION
MAY BE REQUIRED. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA SHOULD BE ALERT FOR POSSIBLE WATCHES OR
WARNINGS ISSUED THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

SRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marlboro

When
March 31, 12:42 PM EST
Where
Marlboro County, 7 mi E of Bennettsville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.617, -79.567

Spotter reported pea to ping pong ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281355.